Alert archive / Texas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 51, NWS Brownsville, TX

July 22, 2004Jim Hogg County, Zapata County, Texas

NWS Brownsville, TX issued this severe thunderstorm warning at Jul 22, 2004, 7:42 PM CDT for Jim Hogg County, Zapata County, Texas. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 22, 2004, 7:42 PM CDT (00:42 UTC)
Expired
Jul 22, 2004, 8:15 PM CDT
In force
33 min
Issued by
NWS Brownsville, TX
Area
Counties, with a storm outline in the text

Counties Jim Hogg County, TX, Zapata County, TX

The radar

The Corpus Christi radar (KCRP), 188 km from the middle of the area, began a volume at 00:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 00:00Z, 0.7 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2004-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1489 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2004-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1489 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
1260 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
3 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBRO 230042
SVRBRO
TXC505-230115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BROWNSVILLE TX
741 PM CDT THU JUL 22 2004

THE NATIONAL WEATHER SERVICE IN BROWNSVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN ZAPATA COUNTY IN DEEP SOUTH TEXAS

* UNTIL 815 PM CDT

* AT 741 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 12 MILES SOUTHEAST OF ZAPATA...MOVING NORTHEAST 
  AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL MOVE OVER HIGHWAY 83 IN ZAPATA COUNTY.

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 2685 9932 2671 9907 2696 9898 2715 9899

$$

PHILO
1 follow-up statement
000 
WUUS54 KBRO 230042 RRA
SVRBRO
TXC247-230115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BROWNSVILLE TX
741 PM CDT THU JUL 22 2004

THE NATIONAL WEATHER SERVICE IN BROWNSVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN JIM HOGG COUNTY IN SOUTH CENTRAL TEXAS

* UNTIL 815 PM CDT

* AT 740 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR             
  INDICATED A SEVERE THUNDERSTORM LOCATED NEAR HEBBRONVILLE...AND    
  MOVING NORTH AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   HEBBRONVILLE BY 750 PM CDT.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 2709 9896 2716 9854 2744 9849 2741 9893

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 2:00 PM CDT, 5 hours 42 minutes earlier.

Area forecast discussion, Jul 22, 2:00 PM CDT, 5 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
200 PM CDT THU JUL 22 2004

.DISCUSSION...VISIBLE SATELLITE IMAGERY SHOWS A MESOSCALE CYCLONIC
SWIRL MOVING NORTH INTO STARR AND HIDALGO COUNTIES. IN ADDITION...
SHOWERS AND THUNDERSTORMS HAVE DEVELOPED ALONG THE SEA BREEZE FRONT
IN KENEDY COUNTY. THESE FEATURES ARE SUPPORTED BY AN UPPER
LEVEL LOW PRESSURE SYSTEM CENTERED NEAR LAREDO TX THAT IS MOVING
SLOWLY WEST. THE CHANCE FOR SHOWER AND THUNDERSTORM ACTIVITY WILL
DECREASE TOMORROW AS THE UPPER LOW CONTINUES MOVING WEST AND
WEAKENS. DURING THE NEXT FEW DAYS...A HIGH PRESSURE RIDGE OVER THE
GULF OF MEXICO WILL BE THE DOMINANT WEATHER FEATURE FOR DEEP SOUTH
TEXAS. THE RIDGE WILL GENERALLY INDUCE LIGHT TO MODERATE INTENSITY
SOUTHEAST SURFACE WINDS OVER DEEP SOUTH TEXAS.
&&

.MARINE...ISOLATED SHOWERS AND THUNDERSTORMS ARE POSSIBLE OVER THE
MARINE FORECAST AREA THROUGH FRIDAY AS A LOW PRESSURE DISTURBANCE
NEAR THE AREA COMBINES WITH GULF MOISTURE. WEATHER CONDITIONS WILL
MODERATE SOMEWHAT OVER THE WEEKEND BEFORE ISOLATED SHOWERS AND
THUNDERSTORMS RETURN TO THE FORECAST EARLY NEXT WEEK AS MID LEVEL
TROUGHING DEVELOPS IN THE PLAINS AND THE RIDGE CENTER SHIFTS WEST.
THIS WEAKNESS...WHICH WILL INFLUENCE THE WEST GULF...MAY ALLOW
SHOWER ACTIVITY TO FLARE UP. SEAS ARE EXPECTED TO REMAIN LIGHT TO
MODERATE DURING THE PERIOD ALONG WITH ONSHORE WINDS.
&&

.AVIATION...A MID LEVEL LOW PRESSURE SYSTEM WILL REMAIN IN NORTHERN
MEXICO TODAY...JUST WEST OF DEEP SOUTH TEXAS...AND WILL COMBINE WITH
SEA BREEZE FORCING TO HELP TRIGGER ISOLATED SHOWERS AND
THUNDERSTORMS THIS AFTERNOON AND EVENING...PRIMARILY OVER WESTERN
SECTION OF THE RIO GRANDE VALLEY. THESE MAY RESULT IN TEMPORARY MVFR
CONDITIONS DUE TO HEAVY RAIN. VFR CONDITIONS ARE EXPECTED OTHERWISE.
&&

.BRO WATCHES/WARNINGS/ADVISORIES...NONE.
&&

SYNOPTIC/GRIDS...69
MARINE/AVIATION...52
MESO...VEGA

THIS PRODUCT IS ALSO AVAILABLE ON OUR INTERNET WEB PAGE AT:
HTTP://WWW.SRH.NOAA.GOV/BRO
Hazardous weather outlook, Jul 22, 5:30 PM CDT, 2 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
530 PM CDT THU JUL 22 2004

TXZ248>257-231100-
BROOKS-COASTAL CAMERON-COASTAL WILLACY-HIDALGO-INLAND CAMERON-
INLAND WILLACY-JIM HOGG-KENEDY-STARR-ZAPATA-
530 PM CDT THU JUL 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.

.DAY ONE...REMAINDER OF TONIGHT.

ISOLATED SHOWERS AND THUNDERSTORM ARE POSSIBLE OVER THE WESTERN
PORTIONS OF THE RIO GRANDE VALLEY...ENDING BY MIDNIGHT. SOME FLOODED
ROADWAYS MAY BE ENCOUNTERED IN NORTHERN ZAPATA AND JIM HOGG THROUGH
MIDNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

ISOLATED THUNDERSTORMS WILL BE POSSIBLE. HOT WEATHER WILL
CONTINUE...WITH AFTERNOON HEAT INDICES OF 105 AND ABOVE COMMON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

In the hours before

Local storm report, Jul 22, 7:10 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
710 PM CDT THU JUL 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0707 PM     HAIL             7 N SAN YGNACIO         27.13N 99.45W
07/22/2004  0.75 INCH        XXX                XX   LAW ENFORCEMENT

            ZAPATA COUNTY SHERIFF REPORTED DIME-SIZE HAIL ON HIGHWAY
            83 JUST SOUTH OF THE WEBB/ZAPATA COUNTY LINE.

&&

JP

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 7:58 PM CDTFlash Flood WarningBROZapata3 hr
Jul 22, 8:17 PM CDTSevere Thunderstorm WarningBROZapata28 min
Jul 22, 11:00 PM CDTFlash Flood WarningBROZapata3 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.